Alert archive / Ohio / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 99, NWS Pittsburgh, PA

July 9, 2001Muskingum County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 9, 2001, 8:59 PM EDT for Muskingum County, Ohio. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 9, 2001, 8:59 PM EDT (00:59 UTC)
Expired
Jul 9, 2001, 10:00 PM EDT
In force
61 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Muskingum County, OH

The radar

The Pittsburgh radar (KPBZ), 159 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 9:30 PM EDTThunderstorm WindAvondale, OHThunderstorm winds downed a few trees and power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2001-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2001-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
2010 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 100059
SVRPBZ

OHC119-100200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
859 PM EDT MON JUL 9 2001

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MUSKINGUM COUNTY IN OHIO

* UNTIL 1000 PM EDT

* AT 859 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHEAST OF PLEASANT GROVE...MOVING
  SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES NORTHEAST OF PHILO AT 920 PM...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
y

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:40 PM EDT, 5 hours 19 minutes earlier.

Area forecast discussion, Jul 9, 3:40 PM EDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
340 PM EDT MON JUL 9 2001

WEAK SFC LOW AND VORT MAX WILL ENTER WESTERN ZONES BY 06Z TUES.
SINCE THERE IS AN ORGANIZED 2D MOIST FRONT GEN PATTERN AND MOISTR
FLUX CONV... CANNOT RULE OUT CONVECTION COMPLETELY... PLUS
INSTABILITY AXIS 1000-1500 CAPE THROUGH SAME AREA... SO SLIGHT
CHANCE SEEMS PRUDENT FOR WESTERN ZONES TONIGHT.

TOMORROW DEWPTS ENTER UPPER 60'S AND PARTLY CLOUDY SKY WILL ALLOW
CONVECTIVE TEMP TO BE REACHED WITH MESO ETA INDICATING LOW LEVEL
FORCING.  POPS 30 FOR ALL ZONES.

TOMORROW NIGHT SEEMS TO BE THE BEST CHANCE... AND MAY BE HEAVY RAIN
TOO.  THE LOW LEVEL FORCING IS STILL STRONG AT 00Z WEDNESDAY AND
VERY IMPRESSIVE OMEGA FIELD BETWEEN 00-03Z.  ABUNDANT MOISTURE...
PW'S 1.5-1.7 INCHES.  EVEN SOME CONVECTIVE SHEAR... SPC IS ON THE
SAME PAGE WITH SLIGHT RISK INDICATED.

BALANCE OF FORECAST REMAINS UNCHANGED.

SOWKO/REED

FCSTID = 14
PIT   65  85  60  76 /  10  30  50  20
HLG   65  85  60  76 /  10  30  50  20
MGW   65  85  61  76 /  10  30  50  20
ZZV   65  86  60  77 /  20  30  50  20
PHD   65  86  60  77 /  20  30  50  20
FKL   62  82  56  72 /  10  30  50  20
DUJ   62  82  56  72 /  10  30  50  20
LBE   65  85  60  76 /  10  30  50  20
BTP   63  83  58  74 /  10  30  50  20
IDI   63  83  58  74 /  10  30  50  20
ODM   61  82  58  73 /  10  30  40  20

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jul 9, 6:48 PM EDT, 2 hours 11 minutes before
OHZ048-057-100100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
648 PM EDT MON JUL 9 2001

...EVENING THUNDERSTORMS MOVING THROUGH THE REGION...

SHOWERS AND THUNDERSTORMS WnILL MOVE THROUGH WESTERN COSHOCTON COUNTY
BETWEEN 7:00 PM AND 8:00 PM AND MUSKINGUM COUNTY BETWEEN 7:30 PM AND
8:30 PM.  THESE STORMS MAY PRODUCE FREQUENT LIGHTNING...SMALL
HAIL...AND GUSTY WIND UP TO 40 MPH.
Special weather statement, Jul 9, 8:42 PM EDT, 17 minutes before
OHZ057-100200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
842 PM EDT MON JUL 9 2001

...THUNDERSTORMS MOVING THROUGH MUSKINGUM COUNTY...

THUNDERSTORMS WITH VERY HEAVY RAINS...GUSTY WINDS AND HAIL WERE
MOVING THROUGH MUSKINGUM COUNTY.   THE STRONGEST STORMS WILL PASS
NEAR ZANESVILLE...ADAMSVILLE...NORWICH...AND NEW CONCORD.  THE
STORMS ARE MOVING SOUTHEAST AROUND 20 MPH AND WILL MOVE OUT OF THE
AREA BY 10 PM.

EXPECT TORRENTIAL DOWNPOURS...ALONG WITH WIND GUSTS OF OVER 40 MPH.

TRAVELERS ON I-70 NEAR ZANESVILLE WILL ENCOUNTER PONDING OF WATER ON
THE ROADWAY.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 9:20 PM EDTFlash Flood WarningPBZMuskingum3 hr
Jul 9, 9:26 PM EDTSevere Thunderstorm WarningPBZGuernsey49 min
Jul 10, 4:14 PM EDTSevere Thunderstorm WarningPBZCarroll31 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.